Approximation in Preemptive Stochastic Online Scheduling

  • Nicole Megow
  • Tjark Vredeveld
Part of the Lecture Notes in Computer Science book series (LNCS, volume 4168)

Abstract

We present a first constant performance guarantee for preemptive stochastic scheduling to minimize the sum of weighted completion times. For scheduling jobs with release dates on identical parallel machines we derive a policy with a guaranteed performance ratio of 2 which matches the currently best known result for the corresponding deterministic online problem.

Our policy applies to the recently introduced stochastic online scheduling model in which jobs arrive online over time. In contrast to the previously considered nonpreemptive setting, our preemptive policy extensively utilizes information on processing time distributions other than the first (and second) moments. In order to derive our result we introduce a new nontrivial lower bound on the expected value of an unknown optimal policy that we derive from an optimal policy for the basic problem on a single machine without release dates. This problem is known to be solved optimally by a Gittins index priority rule. This priority index also inspires the design of our policy.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bruno, J.L., Downey, P.J., Frederickson, G.N.: Sequencing tasks with exponential service times to minimize the expected flowtime or makespan. Journal of the ACM 28, 100–113 (1981)MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Chazan, D., Konheim, A.G., Weiss, B.: A note on time sharing. Journal of Combinatorial Theory 5, 344–369 (1968)MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Chekuri, C., Motwani, R., Natarajan, B., Stein, C.: Approximation techniques for average completion time scheduling. SIAM Journal on Computing 31, 146–166 (2001)MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Chou, M.C., Liu, H., Queyranne, M., Simchi-Levi, D.: On the asymptotic optimality of a simple on-line algorithm for the stochastic single machine weighted completion time problem and its extensions, Operations Research (to appear, 2006)Google Scholar
  5. 5.
    Coffman, E.G., Hofri, M., Weiss, G.: Scheduling stochastic jobs with a two point distribution on two parallel machines. Probability in the Engineering and Informational Sciences 3, 89–116 (1989)MATHCrossRefGoogle Scholar
  6. 6.
    Gittins, J.C.: Bandit processes and dynamic allocation indices. Journal of the Royal Statistical Society, Series B 41, 148–177 (1979)MATHMathSciNetGoogle Scholar
  7. 7.
    Gittins, J.C.: Multi-armed Bandit Allocation Indices. Wiley, New York (1989)MATHGoogle Scholar
  8. 8.
    Graham, R.L., Lawler, E.L., Lenstra, J.K., Rinnooy Kan, A.H.G.: Optimization and approximation in deterministic sequencing and scheduling: A survey. Annals of Discrete Mathematics 5, 287–326 (1979)MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Kämpke, T.: Optimal scheduling of jobs with exponential service times on identical parallel processors. Operations Research 37(1), 126–133 (1989)MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Karlin, A., Manasse, M., Rudolph, L., Sleator, D.: Competitive snoopy paging. Algorithmica 3, 70–119 (1988)CrossRefMathSciNetGoogle Scholar
  11. 11.
    Konheim, A.G.: A note on time sharing with preferred customers. Probability Theory and Related Fields 9, 112–130 (1968)MATHMathSciNetGoogle Scholar
  12. 12.
    Labetoulle, J., Lawler, E.L., Lenstra, J.K., Rinooy Kan, A.H.G.: Preemptive scheduling of uniform machines subject to release dates. In: Pulleyblank, W.R. (ed.) Progress in Combinatorial Optimization, pp. 245–261. Academic Press, New York (1984)Google Scholar
  13. 13.
    Lenstra, J.K., Rinooy Kan, A.H.G., Brucker, P.: Complexity of machine scheduling problems. Annals of Discrete Mathematics 1, 243–362 (1977)CrossRefGoogle Scholar
  14. 14.
    Megow, N., Schulz, A.S.: On-line scheduling to minimize average completion time revisited. Operations Research Letters 32, 485–490 (2004)MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Megow, N., Uetz, M., Vredeveld, T.: Models and algorithms for stochastic online scheduling. Mathematics of Operations Research (to appear, 2006)Google Scholar
  16. 16.
    Megow, N., Vredeveld, T.: Approximation results for preemptive stochastic online scheduling. Technical Report 8/2006, Technische Universität Berlin (April 2006)Google Scholar
  17. 17.
    Möhring, R.H., Radermacher, F.J., Weiss, G.: Stochastic scheduling problems I: General strategies. ZOR - Zeitschrift für Operations Research 28, 193–260 (1984)MATHGoogle Scholar
  18. 18.
    Möhring, R.H., Schulz, A.S., Uetz, M.: Approximation in stochastic scheduling: the power of LP-based priority policies. Journal of the ACM 46, 924–942 (1999)MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Pinedo, M.: Stochastic scheduling with release dates and due dates. Operations Research 31, 559–572 (1983)MATHCrossRefGoogle Scholar
  20. 20.
    Pinedo, M.: Off-line deterministic scheduling, stochastic scheduling, and online deterministic scheduling: A comparative overview. In: Leung, J. (ed.) Handbook of Scheduling: Algorithms, Models, and Performance Analysis, vol. 38. CRC Press, Boca Raton (2004)Google Scholar
  21. 21.
    Schulz, A.S.: New old algorithms for stochastic scheduling. In: Albers, S., Möhring, R.H., Pflug, G.C., Schultz, R. (eds.) Algorithms for Optimization with Incomplete Information, Dagstuhl Seminar Proceedings, vol. 05031 (2005)Google Scholar
  22. 22.
    Schulz, A.S., Skutella, M.: The power of α-points in preemptive single machine scheduling. Journal of Scheduling 5, 121–133 (2002)MATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Schulz, A.S., Skutella, M.: Scheduling unrelated machines by randomized rounding. SIAM Journal on Discrete Mathematics 15, 450–469 (2002)MATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Sevcik, K.C.: Scheduling for minimum total loss using service time distributions. Journal of the ACM 21, 65–75 (1974)MATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Sitters, R.A.: Complexity and Approximation in Routing and Scheduling. PhD thesis, Technische Universiteit Eindhoven (2004)Google Scholar
  26. 26.
    Skutella, M., Uetz, M.: Stochastic machine scheduling with precedence constraints. SIAM Journal on Computing 34, 788–802 (2005)MATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Sleator, D., Tarjan, R.: Amortized efficiency of list update and paging rules. Communications of the ACM 28, 202–208 (1985)CrossRefMathSciNetGoogle Scholar
  28. 28.
    Smith, W.: Various optimizers for single-stage production. Naval Research Logistics Quarterly 3, 59–66 (1956)CrossRefMathSciNetGoogle Scholar
  29. 29.
    Weber, R.R.: Scheduling jobs with stochastic processing requirements on parallel machines to minimize makespan or flow time. Journal of Applied Probability 19, 167–182 (1982)MATHCrossRefMathSciNetGoogle Scholar
  30. 30.
    Weiss, G.: On almost optimal priority rules for preemptive scheduling of stochastic jobs on parallel machines. Advances in Applied Probability 27, 827–845 (1995)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2006

Authors and Affiliations

  • Nicole Megow
    • 1
  • Tjark Vredeveld
    • 2
  1. 1.Technische Universität Berlin, Institut für MathematikBerlinGermany
  2. 2.Department of Quantitative EconomicsMaastricht UniversityMD MaastrichtThe Netherlands

Personalised recommendations